New Mexico, 2021

High Wind in New Mexico, March 13, 2021

March 13, 2021 · NWS MAF · 1 event in 1 county or zone

A deep upper level low pressure system developed in the Four Corners Region and slowly moved east. Strong winds on the southern periphery of this storm system mixed into southeastern New Mexico and the higher elevations of the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A deep upper level low pressure system developed in the Four Corners Region and slowly moved east. Strong winds on the southern periphery of this storm system mixed into southeastern New Mexico and the higher elevations of the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 13, 1:01 PM MST, 14 minutes earlier.

Area forecast discussion, Mar 13, 1:01 PM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
201 PM CST Sat Mar 13 2021

.DISCUSSION...

We kicked off this morning with dewpoints in the U50s to L60s
across the Permian Basin. Unlike yesterday where much of the
convection was to the north while our area was limited by cap,
today should be quite the opposite. This afternoon CAPE values
range from 1500-2500 J/kg across the eastern portion of the CWA.
This afternoon's environment supports discrete supercell
development initially, but majority of the storms should be
associated with a line. The first echoes are beginning to develop
across the western Permian Basin currently. The main concerns for
severe weather are large hail, gusty erratic winds, and a possible
isolated tornado. High winds will impact the Guadalupe and
Delaware Mountains now through Sunday evening, a High Wind Warning
is in effect through Sunday evening as gusts could reach 85 mph.
High winds are also expected in southeast New Mexico, Davis
Mountains and Hwy 54 corridor. Therefore, a Wind Advisory has been
issued for those locations. High Wind Watch has been issued for
Eddy and Culberson Counties Sunday as winds are expected around 30
to 40 mph sustained. Fire weather remains a concern today through
the beginning of next week (see the Fire Weather Discussion
below).

After the upper lvl low, that brought all this weather, kicks out
of the area Monday we will return to upper lvl zonal flow. An
upper lvl trough over Western Conus will proceed eastward and
reach the TX PH by Tuesday afternoon. A 700mb jet with +50 kts
west winds will move overhead Tue bring gusty and dusty conditions
to the area. Tuesday could be a prime fire weather day. The
aforementioned trough will move off to the East Wed with an upper
lvl ridge building out to the west. The pattern towards the end of
the week will support temps to climb in the U70s to M80s across
the area. We are headed back to warm and dry weather by the end of
next week.

&&

.FIRE WEATHER...

A sharp dryline is slowly moving across the region and is
currently along a Seminole to Fort Stockton line. West of this
boundary west winds have increased significantly with most
locations sustained around 25 mph and gusts over 35 mph. RH's have
fallen below 15 percent so we are seeing solid RF conditions in
these locations. Will continue the RFW through this evening when
RH's begin to climb and winds decrease slightly. A Pacific front
will move through the area overnight bringing cooler temperatures
Sunday, but also very windy conditions. RH's will again fall to
near or below 15 percent for most locations by afternoon with
winds 25 to 35 mph and gusts near 50 mph. Higher winds are
expected in the mountains and adjacent plains. RFTI's of 5-7 are
expected along and west/south of the Pecos River which will
 with higher ERC values. Will expand the Fire Weather Watch south
to the Big Bend. Further east, more moist fuels will limit fire
potential although fire danger will be high to very high.

RH's stay low through early next week with the strongest winds
limited to the higher terrain Monday. By Tuesday, another strong
storm system will move across the area likely with more widespread
fire weather concerns. Tuesday will need to be watched for the
potential for a significant fire weather day!

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     79  41  68  45 /  60  60   0   0
Carlsbad                       67  38  68  41 /  10   0   0   0
Dryden                         87  44  76  46 /  10  30   0   0
Fort Stockton                  82  41  69  45 /  20  10   0   0
Guadalupe Pass                 58  33  56  39 /   0   0   0   0
Hobbs                          70  35  62  39 /  10   0   0   0
Marfa                          74  30  60  30 /   0   0   0   0
Midland Intl Airport           78  41  67  44 /  40  20   0   0
Odessa                         76  40  66  44 /  30  10   0   0
Wink                           77  38  70  41 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Sunday morning through Sunday evening
     for Chavez Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

     Red Flag Warning until 7 PM MST this evening for Chavez Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     Wind Advisory until 5 PM MST this afternoon for Central Lea
     County-Eddy County Plains-Northern Lea County-Southern Lea
     County.

     High Wind Watch from Sunday morning through Sunday evening for
     Eddy County Plains.

     High Wind Warning until 9 PM MDT Sunday for Guadalupe Mountains
     of Eddy County.

TX...Fire Weather Watch from Sunday afternoon through Sunday evening
     for Central Brewster County-Chinati Mountains-Chisos Basin-
     Davis Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Loving-Lower Brewster County-Marfa
     Plateau-Pecos-Presidio Valley-Reeves County Plains-Van Horn
     and Highway 54 Corridor-Ward-Winkler.

     Red Flag Warning until 8 PM CST /7 PM MST/ this evening for
     Chinati Mountains-Davis Mountains-Davis Mountains Foothills-
     Eastern Culberson County-Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains-Loving-Marfa Plateau-
     Presidio Valley-Reeves County Plains-Van Horn and Highway
     54 Corridor.

     Wind Advisory until 6 PM CST this evening for Davis Mountains-
     Davis Mountains Foothills-Eastern Culberson County-Loving-
     Reeves County Plains-Van Horn and Highway 54 Corridor.

     High Wind Watch from Sunday morning through Sunday evening for
     Eastern Culberson County-Van Horn and Highway 54 Corridor.

     High Wind Warning until 9 PM MDT Sunday for Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains.

&&

89/29
Hazardous weather outlook, Mar 13, 12:25 PM MST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
125 PM CST Sat Mar 13 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-141930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
125 PM CST Sat Mar 13 2021 /1225 PM MST Sat Mar 13 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains through tonight.

A Wind Advisory is in effect for the Southeast New Mexico plains,
Loving County, Reeves County, Culberson County, and Davis Mountains
area.

Patchy blowing dust is expected this afternoon across much of the
same area as the Wind Advisory.

Thunderstorms are possible this afternoon and evening across the
central and eastern Permian Basin and the Lower Trans Pecos. Some of
these storms may become severe with large hail, strong winds, and
frequent lightning being the main threats.

Critical fire weather conditions are expected this afternoon and
early evening from Southeast New Mexico south to the Presidio
Valley.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The High Wind Warning continues for the Guadalupe and Delaware
Mountains Sunday morning into Sunday evening.

Strong winds are also likely across the rest of the area.

Critical fire weather is a concern for Southeast New Mexico south to
the Big Bend for Sunday afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation possible this afternoon.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
March 13, 1:15 PM MST to 3:55 PM MST
Where
Eddy County Plains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951871.